Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 277, NWS Midland/Odessa, TX

July 13, 2005Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 13, 2005, 7:14 PM CDT for Upton County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 7:14 PM CDT (00:14 UTC)
Expired
Jul 13, 2005, 7:54 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140015
SVRMAF
TXC461-140115-
/O.NEW.KMAF.SV.W.0277.050714T0014Z-050714T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UPTON COUNTY IN WEST TEXAS

* UNTIL 815 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  NORTHWESTERN UPTON COUNTY...OR 12 MILES NORTHEAST OF CRANE...MOVING
  SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FM 1492...
  TX ROUTE 329...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3161 10205 3162 10230 3131 10230 3130 10193

$$
2 follow-up statements
000 
WWUS54 KMAF 140044
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT WED JUL 13 2005

TXC461-140115-
/O.CON.KMAF.SV.W.0277.000000T0000Z-050714T0115Z/
UPTON-
743 PM CDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
NORTHWESTERN UPTON COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER WEST CENTRAL UPTON COUNTY...OR 12 MILES
EAST OF CRANE...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
THE INTERSECTION OF STATE HIGHWAY 329 AND FM 1492...

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3161 10205 3162 10230 3131 10230 3130 10193

$$
000 
WWUS54 KMAF 140054
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT WED JUL 13 2005

TXC461-140104-
/O.CAN.KMAF.SV.W.0277.000000T0000Z-050714T0115Z/
UPTON-
754 PM CDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UPTON COUNTY IS
CANCELLED...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3161 10205 3162 10230 3131 10230 3130 10193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:08 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 2:08 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT WED JUL 13 2005

.SHORT TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE FOUR CORNERS AREA THROUGH
THE SHORT TERM WITH AN UPPER LEVEL TROUGH EXTENDING FROM A LOW OVER
THE MIDWEST INTO THE CWA.  THE POSITIONS OF THESE SYSTEMS WILL KEEP
NORTH TO NORTHEAST UPPER LEVEL FLOW OVER THE CWA.

ANOTHER MCS IS EXPECTED TO DEVELOP OVER NORTHERN NEW MEXICO IN
RESPONSE TO A WEAK SHORTWAVE AND MOVE SOUTH TO SOUTHEAST ALONG THE
EASTERN EDGE OF THE UPPER HIGH HIGH.  THEREFORE...THE BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE NORTHERN SECTIONS OF SOUTHEAST
NEW MEXICO AS THIS MCS APPROACHES THIS REGION BY EARLY MORNING.

OTHERWISE...WEAK VORTICITY MAXES ASSOCIATED WITH THE TROUGH WILL
COMBINE WITH OROGRAPHICAL LIFTING TO PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE MOUNTAINOUS AREAS AND ADJACENT
PLAINS THIS AFTERNOON AND EVENING.  WILL KEEP LOW POPS FOR THE REST
OF THE AREA AS THE WEAK VORT MAXES AND AFTERNOON HEATING PROVIDE
ENOUGH LIFT FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS.

.LONG TERM...
MORE OF THE SAME IS EXPECTED ACROSS THE CWFA THROUGH THE MIDDLE OF
NEXT WEEK AS A MID/UPPER TROPOSPHERIC DEFORMATION ZONE WILL PERSIST
OVER THE REGION.  THIS WEAKNESS ALONG WITH A MOIST AND UNSTABLE
AIRMASS WILL ALLOW FOR DIURNAL CONVECTIVE DEVELOPMENT JUST ABOUT
ANYWHERE OVER THE NEXT SEVERAL DAYS...WITH PERHAPS A BETTER CHANCE
OVER THE MOUNTAINS AND ADJACENT PLAINS.  WE COULD SEE LATE NIGHT
ACTIVITY AS WELL SHOULD MCS DEVELOPMENT TAKE PLACE TO OUR NORTH...
BUT CONFIDENCE IS NOT HIGH IN THIS SCENARIO AT THE MOMENT.
TEMPERATURES WILL REMAIN AT OR A BIT ABOVE NORMAL THROUGH THE
MIDDLE OF NEXT WEEK GIVEN THE ABOVE REASONING.  STILL TOO EARLY
TO TELL WHAT EFFECTS...IF ANY...THE FUTURE HRCN EMILY WILL
HAVE ON THE WX HEREABOUTS.  SHOULD EMILY FOLLOW THE PATH AS
SHOWN BY THE LATEST EXTENDED MODEL GUIDANCE...WE MAY SEE A SLIGHT
INCREASE IN TEMPERATURES LATE IN THE EXTENDED AS SUBSIDENCE AHEAD
OF THE SYSTEM SPREADS ACROSS THE AREA.  PLEASE REFER TO THE LATEST
STATEMENTS AND ADVISORIES FROM THE NATIONAL HURRICANE CENTER
REGARDING EMILY.

THE GRIDS WERE IN GOOD SHAPE OVERALL AND NO SIGNIFICANT CHANGES WERE
MADE TO THE EXISTING FORECAST DATABASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  96 /  10  20  20  20
CARLSBAD NM                70 100  70  97 /  30  20  30  30
DRYDEN TX                  73  97  73  97 /  10  20  20  30
FORT STOCKTON TX           70  96  72  95 /  20  30  30  30
GUADALUPE PASS TX          67  92  70  90 /  30  20  30  30
HOBBS NM                   70  98  71  96 /  30  20  20  30
MARFA TX                   65  90  62  87 /  20  30  30  30
MIDLAND INTL AIRPORT TX    70  97  73  95 /  20  20  20  30
ODESSA TX                  71  97  74  95 /  20  20  20  30
WINK TX                    73 103  73 100 /  20  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Jul 13, 2:11 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT WED JUL 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
211 PM CDT WED JUL 13 2005 (111 PM MDT WED JUL 13 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
NORTHERN SECTIONS OF SOUTHEAST NEW MEXICO TONIGHT AS A THUNDERSTORM
COMPLEX MOVES SOUTHEAST INTO THE REGION FROM NORTHERN NEW MEXICO.
ELSEWHERE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL FORM IN
THE MOUNTAINOUS AREAS AND ADJACENT PLAINS THIS EVENING WITH ISOLATED
DEVELOPMENT ALSO POSSIBLE OVER THE EASTERN SECTIONS OF WEST TEXAS.
MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS...HOWEVER
ISOLATED STORMS COULD PRODUCE LOCALLY DAMAGING WIND AND HAIL TO THE
SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 13, 7:06 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT WED JUL 13 2005

TXZ069-140045-
UPTON TX-
706 PM CDT WED JUL 13 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN UPTON COUNTY AT
706 PM CDT...MOVING SOUTH AT 5 MPH.  THIS THUNDERSTORM IS
APPROACHING SEVERE LIMITS.

SMALL HAIL...DEADLY LIGHTNING...BLINDING RAINFALL...AND WINDS AROUND
50 MPH ARE POSSIBLE WITH THIS STORM.  MOTORISTS NEAR FM 1492 ARE IN
THE DIRECT PATH OF THIS STORM.  TAKE COVER NOW.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.